Alert archive / Georgia / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 55, NWS Charleston, SC

June 18, 1997Tattnall County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Jun 18, 1997, 2:29 PM EDT for Tattnall County, Georgia. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 18, 1997, 2:29 PM EDT (18:29 UTC)
Expired
Jun 18, 1997, 3:30 PM EDT
In force
61 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Tattnall County, GA

What was reported inside it

TimeReportWhereRemark
Jun 18, 2:40 PM EDTThunderstorm Wind 50Glennville, GATrees and powerlines down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 1:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 6.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1997-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1484 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1997-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1484 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCHS 181829 RRA
SVRCHS
GAC267-181930-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
229 PM EDT WED JUN 18 1997
 
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  330 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN  GEORGIA
 
   ...TATTNALL COUNTY
 
TWO SEVERE THUNDERSTORMS WERE DETECTED BY RADAR ENTERING WESTERN
TATTNALL COUNTY AND WILL MOVE ACROSS THE COUNTY IN THE NEXT HOUR.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...
AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WNINDOWS UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:23 PM EDT, 6 minutes earlier.

Area forecast discussion, Jun 18, 2:23 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
215 PM EDT WED JUN 18 1997

CONT CHC TSTMS INTO TNGT PD AT 30-40 PCT...LOOKS AS IF UPR LVL ENERGY
STILL ARND TIL AT LEAST 06Z.  LOW 70S STILL LOOKS GOOD FOR TNGT ON S
CST ALG WITH UPR 80S FOR THU...CST AND INLAND BOTH SINCE W OR NW FLOW
SHUD KEEP THEM ALMOST SAME.  COULD BE AN ISOLD TRW ALG SEABRZ CONVGC
LINE THU AFTN...BUT WHETHER OR NOT WORTH 20 PCT MENTION...WILL LEAVE IT
UP TO YOU.
>
ON CWF...FCST LOOKS ON TRACK WITH A SOLID 15 KT THRU TNGT AND THU AS
PER MODELS...BUT LIGHTENING UP A GOOD BIT BY THU AFTN...PERHAPS WORTH
MENTIONING WITH SOMETHING LIKE 15 KT...DMNSHG IN AFTN...ETC.

JFT

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 2:55 PM EDTSevere Thunderstorm WarningCHSBulloch65 min
Jun 18, 3:00 PM EDTSevere Thunderstorm WarningCHSJenkins60 min
Jun 18, 3:08 PM EDTSevere Thunderstorm WarningCHSScreven52 min
Jun 18, 3:25 PM EDTSevere Thunderstorm WarningCHSEffingham50 min

Nearby

Severe Thunderstorm Warnings in Georgia, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.